Wildfire, Grand and Battlement Mesas
- When
- July 4, 3:00 PM MST to 8:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
This fire was named the McGruder Fire and it occurred 5 miles east of Cedaredge in Delta County. The fire consumed a total of 2,806 acres of primarily brush and hardwood slash.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
This fire was named the McGruder Fire and it occurred 5 miles east of Cedaredge in Delta County. The fire consumed a total of 2,806 acres of primarily brush and hardwood slash. The estimated cost of fighting the fire was 640,000 dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 4, 1:15 PM MST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 215 PM MDT SUN JUL 4 2004 .SHORT TERM (TONIGHT THROUGH TUESDAY)... SHORT WAVE MOVING INTO NORTHEAST UTAH HAS TRIGGERED SCATTERED THUNDERSTORMS THIS AFTERNOON. MORNING SALT LAKE SOUNDING SHOWED MORE THAN THREE QUARTERS OF AN INCH OF PRECIPITABLE WATER...AND THIS MAY BE REPRESENTATIVE OF THE AIR MASS FOR AREAS ALONG HIGHWAY 40 AND NORTHWARD. H5 Q VECTOR FIELD SUGGESTS NEARLY NON-EXISTENT QG FORCING ASSOCIATED WITH SHORT WAVE...AND THAT/S NOT TOO SURPRISING AS WIND FLOW IS RELATIVELY WEAK (H7 WINDS 15-20 KTS). THEREFORE STRONG CONVECTION WILL NOT BE EXPECTED TODAY...AND CURRENT RADAR IMAGES SHOW NO STRONG CONVECTION. ISOLATED CELLS MAY PRODUCE STRONG DOWNBURST WINDS...CONDENSATION LEVEL REMAINS BELOW FREEZING AND BOUNDARY LAYER HAS BEEN RELATIVELY DRY. FOR THE SOUTHERN ZONES... UPPER LOW CIRCULATION NEAR THE FOUR CORNERS AREA THIS MORNING IS NO LONGER A FACTOR...IT HAS MOVED EASTWARD TOWARD SOUTHEAST COLORADO. ISOLATED STORMS EXPECTED OVER THE SAN JUAN MOUNTAINS...OTHERWISE DRY ELSEWHERE. IN THE WAKE OF THIS EVENING/S SHORT WAVE...PRECIPITABLE WATER WILL BE HIGHER ALONG THE I70 CORRIDOR AND CENTRAL MOUNTAINS BY MONDAY MORNING. THIS WOULD INCREASE CONVECTIVE POTENTIAL IF IT WEREN/T FOR DRIER AIR SPREADING NORTHWEST TO SOUTHEAST DURING BY AFTERNOON. BEST CONVECTIVE POTENTIAL WILL BE OVER THE HIGHER COLORADO MOUNTAINS WITH SCATTERED THUNDER COVERAGE IN THE AFTERNOON. LESS CONVECTION EXPECTED OVER THE EASTERN UINTA MOUNTAINS. BY TUESDAY...WARMER MID LEVEL TEMPERATURES ASSOCIATED WITH SLIGHTLY STRONGER DESERT SOUTHWEST HIGH CORE WILL LOWER CONVECTIVE POTENTIAL EVEN MORE SO. BUT ISOLATED STORMS MAY POP NEAR THE DIVIDE LATE IN THE DAY GIVEN STEEP LAPSE RATES. .LONG TERM (WEDNESDAY-SUNDAY)... WEDNESDAY-SUNDAY: A BROAD CLOSED LOW WILL MOVE SLOWLY EAST ALONG THE US/CANADA BORDER THROUGH FRIDAY. SEVERAL WEAK WAVES WILL COMBINE WITH DIURNAL HEATING EACH DAY TO GENERATE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS MAINLY OVER THE MOUNTAIN LOCATIONS. ANOTHER CLOSED LOW WILL MOVE ACROSS THE PACIFIC NORTHWEST COAST AND REMAIN NEARLY STATIONARY THROUGH THE WEEKEND. AHEAD OF THIS SYSTEM...A RIDGE OF HIGH PRESSURE WILL DEVELOP OVER THE CWA. WITH DIURNAL HEATING... HAVE KEPT SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. TEMPS LOOK GOOD. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. PF/MPM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT SUN JUL 4 2004 COZ001>014-017>023-UTZ022>025-027>029-051145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING OVER THE MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH. A FEW STORMS WILL DRIFT OVER THE VALLEYS LATE THIS AFTERNOON AND EVENING. GUSTY WINDS TO AROUND 50 MPH AND BRIEF HEAVY RAIN WILL OCCUR WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY...MAINLY OVER THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COLTON
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416814.